Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Zafirlukast discontinued

The manufacturer of zafirlukast (Accolate®) has discontinued this product with effect from the end of March 2018. No further supplies are being made and it is predicted that minimal supplies will be available within the supply chain.

Commercial reasons are cited for this decision and it is stressed that there were no safety concerns with this medicine. Zafirlukast is a leukotriene receptor antagonist and as such the closest available alternative is montelukast.

Action: Clinicians should be aware of this product being discontinued. It would be prudent to run clinical system searches to identify any patients who are currently prescribed this product to allow a review and arrangements made to identify a suitable alternative.

Share 'Zafirlukast discontinued' on Email Share 'Zafirlukast discontinued' on Delicious Share 'Zafirlukast discontinued' on Digg Share 'Zafirlukast discontinued' on Facebook Share 'Zafirlukast discontinued' on Google+ Share 'Zafirlukast discontinued' on reddit Share 'Zafirlukast discontinued' on StumbleUpon Share 'Zafirlukast discontinued' on Twitter

atomic-wealth

4 Comments to “Zafirlukast discontinued”

  1. I had an allergic reaction to Montelukast back in 2009, so my prescription was changed to Zafirlukast then.

    I have had no major side effects.

    I was so annoyed that neither my GP practice or Boots the Chemist knew that my medication was being discontinued. I had to make an unnecessary appointment to see my GP, only to be put on Montelukast.
    I have now just one week left of Zafirlukast, from a previous prescription. I am not looking forward to the side effects and possible allergic reactions from going back to this previous medication to treat my asthma.

    Comment by Phil B — July 17, 2018 #
    Reply

  2. I was changed to Zafirlukast approximately 14 years ago as Montelukast wasn't working well enough for me. Now back on Montelukast.

    Not Happy 🙁

    Comment by Michelle Frey — July 17, 2018 #
    Reply

  3. I have been taking Zafirlukast since 1990’s, exact date not known! I have years of keeping my Asthma/COPD under control. I am told the nearest medication is Montelukast and have started to take it but the side effects are dreadful especially dreams! I had no side effects with Zafrilucast! Why oh why has it stopped being made I suppose the expense! Actually I think it’s disgraceful to have stopped without getting feedback from patients.

    Comment by Jennifer Dyosd — July 17, 2018 #
    Reply

    1. @Jennifer,

      I’m sorry to hear you are getting side effects from the montelukast. You need to speak to your nurse or doctor about this as there isn’t another alternative. Zafirlukast simply wasn’t selling enough to make any money which is why it was discontinued by the manufacturer.

      Comment by Matthew Robinson — July 17, 2018 #
      Reply

Leave a Comment

(required)

(required)


Prescribing Advice for GPs is powered by WordPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.

atomic-wealth
fond-illness
summer